Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 53, NWS Tallahassee, FL

May 12, 2017Gulf County, Florida

NWS Tallahassee, FL issued this rip current statement at May 12, 2017, 10:20 AM CDT for Gulf County, Florida. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 12, 2017, 10:20 AM CDT (15:20 UTC)
Expired
May 12, 2017, 11:00 PM CDT
In force
13 hr
Issued by
NWS Tallahassee, FL

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WHUS42 KTAE 121520
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EDT FRI MAY 12 2017

...HIGH RISK OF RIP CURRENTS TODAY AT GULF COUNTY BEACHES...

THE RIP CURRENT RISK WILL INCREASE THROUGH TODAY AS ONSHORE WINDS
INCREASE. OTHERWISE, HIGHS ARE EXPECTED TO BE IN THE LOW 80S ALONG
THE COAST WITH A CHANCE FOR RAIN ACROSS PANHANDLE BEACHES
BEGINNING LATE THIS AFTERNOON.

FLZ114-130400-
/O.NEW.KTAE.RP.S.0053.170512T1520Z-170513T0400Z/
COASTAL GULF-
1120 AM EDT FRI MAY 12 2017 /1020 AM CDT FRI MAY 12 2017/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. 

* TIMING...UNTIL MIDNIGHT.

* SURF HEIGHT...2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 12, 10:07 AM CDT, 13 minutes earlier.

Area forecast discussion, May 12, 10:07 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1107 AM EDT Fri May 12 2017

.UPDATE...

Increased chances of showers and thunderstorms across our
northwestern areas this afternoon and early evening as latest CAM
runs have come into better agreement on a cluster of storms
moving eastward into southeast AL and inland FL Panhandle
locations starting around 18-19Z. With SBCAPE values increasing to
1500-2000 J/kg and effective bulk shear around 30-40 kts during
this time, a few of the storms could become strong to severe in
these areas with hail and damaging winds being the main threats.

Otherwise, the current forecast looks to be on track, and only
minor adjustments were made through tonight. The highest chance
of rainfall across most of our area, as showers and thunderstorms
will be likely during this time along/ahead of a cold front. A
marginal risk of severe weather will remain present through this
time with hail and damaging winds possible in the strongest
thunderstorms.

&&

.PREV DISCUSSION [655 AM EDT]...

.NEAR TERM [Through Today]...

A closed upper low over Oklahoma early this morning will translate
east southeastward into northern Mississippi this evening. At that
time, the associated cold front will extend southwestward from a
low over central Mississippi to the western Gulf. Showers and
thunderstorms ahead of the front are expected to reach our western
zones by late afternoon or early evening. While a strong to
briefly severe thunderstorm is possible, the overall severe threat
is low at this time. Highs will be in the mid to upper 80s.

.SHORT TERM [Tonight Through Sunday]...

The aforementioned cold front will continue through the Tri-State
region overnight, with relatively high PoPs along its entire
journey. While the consensus is that deep layer shear will hover
around 40 knots, a rather weak LLJ and most importantly,
diminishing instability will limit the overall severe threat
with the line as it moves across the region. The SPC has kept the
northwestern third of our region (nw of a line from Albany through
Panama City) in a Marginal Risk through the overnight hours. On
Saturday, a residual surface trough will remain across the region
as what was the closed upper low moves slowly east as it remains
loosely attached to the northern stream flow. This will likely
result in at least some moisture transport around the back side of
the surface trough/low across the GA/SC line that will combine
with both the weak forcing from the trough and eventually a
secondary cold front late in the afternoon. The SPC has placed the
Suwannee Valley in a Marginal Risk for Saturday where afternoon
destabilization coincident with deep layer shear around 40 knots
could result in a few storms capable of producing damaging winds.
Showers and storms should come to an end region-wide by midnight
Saturday night with a dry and warm day expected on Sunday.

.LONG TERM [Sunday Night Through Friday]...

Deep layer ridging will prevail through next week, with highs
climbing into the 90s each afternoon.

.AVIATION [Through 12Z Saturday]...

Patchy fog has developed across the region this morning,
currently impacting the TLH terminal with LIFR cigs and vsbys.
Otherwise, mostly MVFR conditions at the remaining terminals. VFR
conditions should return by 15z as winds increase from the SW
ahead of an approaching cold front. There is a chance for showers
and TSTMs beginning this evening at DHN and spreading east to all
terminals by daybreak Saturday.

.MARINE...

Small craft operators should exercise caution beginning this
afternoon and lasting through Saturday as winds hover around 15 to
20 knots. Thereafter, winds and seas will be quite low for several
days.

.FIRE WEATHER...

Aside from high dispersion values Saturday afternoon there are no
fire weather concerns as moisture and rain chances increase the
next few days.

.HYDROLOGY...

Average rainfall amounts through Saturday look to total around
0.5"-0.75". Some isolated higher amounts could be possible across
parts of SW GA, SE AL, and the FL panhandle overnight, and
possibly across the SE Big Bend Saturday afternoon. Still, these
amounts ~1-2" would likely not result in any flooding issues.
Thus there are no hydrology concerns over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  69  83  63  87 /  10  50  50  20   0
Panama City   79  72  79  68  81 /  20  60  30  10   0
Dothan        85  67  80  63  86 /  50  70  50  10   0
Albany        87  68  81  63  86 /  40  70  60  10   0
Valdosta      89  68  83  62  86 /   0  50  60  30   0
Cross City    86  68  80  65  88 /   0  50  50  20  10
Apalachicola  82  72  79  67  84 /  10  50  40  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

UPDATE...Lahr
NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:21 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton39 min
May 12, 3:59 PM CDTSpecial Weather StatementTAEHolmes46 min
May 12, 4:10 PM CDTSpecial Marine WarningTAE2 hr
May 12, 5:13 PM CDTSpecial Weather StatementTAEGadsden, Jackson62 min
May 12, 5:24 PM CDTSpecial Weather StatementTAEBay, Calhoun, Liberty, Washington51 min
May 12, 5:50 PM CDTSpecial Marine WarningTAE85 min
May 12, 6:02 PM CDTSevere Thunderstorm WarningTAEGadsden43 min
May 12, 6:11 PM CDTSpecial Weather StatementTAEGulf, Liberty49 min
May 12, 6:36 PM CDTSpecial Weather StatementTAEFranklin, Jefferson, Leon, Wakulla54 min
May 12, 6:39 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon51 min

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.